Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 201, NWS San Angelo, TX

September 1, 2020Shackelford County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Sep 1, 2020, 3:27 PM CDT for Shackelford County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2020, 3:27 PM CDT (20:27 UTC)
Expired
Sep 1, 2020, 4:15 PM CDT
In force
48 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Shackelford County, TX

The radar

The Dyess AFB radar (KDYX), 24 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2020-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2020-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1346 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.8
Supercell composite
7.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:57 PM CDT, 30 minutes earlier.

Area forecast discussion, Sep 1, 2:57 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
257 PM CDT Tue Sep 1 2020

.SHORT TERM...
(Tonight and Wednesday)

Current water vapor imagery shows an upper level low digging into
southern Colorado and northern New Mexico...with southwesterly
flow aloft in place across West Central Texas. At the surface, an
outflow boundary from morning convection extended from the D/FW
Metroplex westward across the northern Big Country. Isolated to
scattered showers and thunderstorms are developing across the Big
Country back down into the Heartland. High res model guidance and
CAMs continue to develop numerous showers and thunderstorms
through the remainder of the afternoon and into the overnight
hours...as a shortwave trough in the southwest flow approaches
from the west. In addition, current RAP analysis shows MLCAPE
values of 2500+ J/KG along with 25- 35 knots of bulk shear across
the northern half of our area. Thus, strong to severe storms are
possible this afternoon and tonight with large hail and damaging
winds the main hazards. SPC does have roughly the northern half of
our CWA in a slight risk for severe storms. Also, heavy rainfall
leading to localized flash flooding will also be possible given PW
values of 1.9-2.1 inches across the Big Country and Heartland.
The upper level trough axis will linger across the area on
Wednesday leading to scattered showers and storms in the
afternoon, with the highest rain chances across the eastern half
of the CWA. Temperatures on Wednesday will only be in the 80s and
lower 90s with the cloud cover and rain in the area.

42

.LONG TERM...
(Wednesday Night through next Tuesday)

By Wednesday evening, models depict the axis of the upper level
trough that will move into the area tonight along our eastern
border or just east of our area. So, expect the scattered showers
and thunderstorms if they develop tomorrow afternoon to be largely
across the eastern half of the CWA, but could still have a few
lingering showers and storms farther west. The upper low continues
to slowly move east on Thursday, making it into eastern Texas.
This would normally end rain chances, but with as much moisture as
we will still have available, and the center of the upper ridge
well west of our area, we could see a few showers/storms Thursday,
so will keep a Slight Chance to Chance going on Thursday as well.
The low then weakens, and is expected to slowly drift back to the
southwest, grazing our southeastern counties. Because of that,
will have to continue some PoPs through Saturday, but will show
mainly Slight Chance PoPs through Friday and Saturday. The
forecast then dries out for Sunday and Monday. Temperatures are
expected to be fairly typical for this time of year through this
weekend with highs in the upper 80s to mid 90s, with lows from the
upper 60s to lower 70s.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 71  86  68  90 /  60  70  40  30
San Angelo 	 72  89  70  93 /  50  50  30  20
Junction 	 75  91  71  93 /  60  50  50  30
Brownwood 	 71  87  69  90 /  70  80  60  50
Sweetwater 	 70  86  69  92 /  50  50  20  20
Ozona      	 72  91  71  93 /  40  30  30  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Sep 1, 2:54 PM CDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
254 PM CDT Tue Sep 1 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-022000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
254 PM CDT Tue Sep 1 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Expect periods of thunderstorms this afternoon and tonight. A few
of these storms could become strong to potentially severe. The
main threats will be large hail, damaging winds, localized
flooding, and lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Expect periods of thunderstorms Wednesday, with a few
thunderstorms possible Thursday into Friday. The main concerns
will be large hail, damaging winds, localized flooding, and
lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Sep 1, 11:22 AM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1122 AM CDT TUE SEP 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     RULE                    33.19N 99.89W
08/31/2020                   HASKELL            TX   PUBLIC

            OUTBUILDING AND CHICKEN COOP DESTROYED. PUBLIC ESTIMATED
            60-70 MPH WIND GUSTS.

&&
Local storm report, Sep 1, 1:39 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
139 PM CDT TUE SEP 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TSTM WND DMG     4 E ARDEN               31.43N 100.70W
08/31/2020                   IRION              TX   PUBLIC

            ONE TO TWO INCH TREE LIMBS WERE BROKEN OFF
            BY THE WIND.

&&

HG
Special weather statement, Sep 1, 2:22 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service San Angelo TX
222 PM CDT Tue Sep 1 2020

TXZ099-011930-
Throckmorton TX-
222 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THROCKMORTON COUNTY
UNTIL 230 PM CDT...

At 222 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woodson, or 15 miles southeast of Throckmorton, moving northeast at
25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Throckmorton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3296 9895 3295 9897 3307 9908 3318 9895
TIME...MOT...LOC 1922Z 230DEG 21KT 3305 9895

SJH
Special weather statement, Sep 1, 2:31 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service San Angelo TX
231 PM CDT Tue Sep 1 2020

TXZ113-114-127-012015-
Shackelford TX-Jones TX-Taylor TX-
231 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JONES...SOUTHWESTERN
SHACKELFORD AND NORTHEASTERN TAYLOR COUNTIES UNTIL 315 PM CDT...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hawley, or 10 miles north of Abilene, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Nugent around 300 PM CDT.

Other locations impacted by this storm include Hodges, Lake Fort
Phantom Hill and Impact.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3268 9934 3251 9961 3252 9963 3250 9963
      3247 9968 3260 9997 3282 9953
TIME...MOT...LOC 1930Z 217DEG 12KT 3260 9971

SJH

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:47 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green28 min
Aug 31, 7:52 PM CDTSevere Thunderstorm WarningSJTIrion23 min
Aug 31, 7:55 PM CDTSpecial Weather StatementSJTCoke50 min
Aug 31, 8:02 PM CDTSevere Thunderstorm WarningSJTTom Green43 min
Aug 31, 8:48 PM CDTSpecial Weather StatementSJTTom Green27 min
Sep 1, 2:22 PM CDTSpecial Weather StatementSJTThrockmorton8 min
Sep 1, 2:31 PM CDTSpecial Weather StatementSJTJones44 min
Sep 1, 3:03 PM CDTAreal Flood AdvisorySJTCallahan, Jones, Shackelford, Taylor3 hr
Sep 1, 3:11 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford49 min
Sep 1, 3:36 PM CDTSpecial Weather StatementSJTJones39 min
Sep 1, 4:17 PM CDTSpecial Weather StatementSJTShackelford43 min
Sep 1, 4:29 PM CDTSpecial Weather StatementSJTCoke61 min
Sep 1, 4:48 PM CDTSpecial Weather StatementSJTJones42 min
Sep 1, 4:55 PM CDTSpecial Weather StatementSJTBrown65 min
Sep 1, 5:04 PM CDTSpecial Weather StatementSJTThrockmorton56 min
Sep 1, 5:29 PM CDTSpecial Weather StatementSJTJones46 min
Sep 1, 5:33 PM CDTSpecial Weather StatementSJTBrown42 min
Sep 1, 6:34 PM CDTAreal Flood AdvisorySJTCallahan, Jones, Shackelford, Taylor3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.